Alert archive / New Mexico / Special Weather Statements in 2024

Special Weather Statement, NWS Midland/Odessa, TX

April 9, 2024Lea County, New Mexico

NWS Midland/Odessa, TX issued this special weather statement at Apr 9, 2024, 12:07 AM MDT for Lea County, New Mexico. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 9, 2024, 12:07 AM MDT (06:07 UTC)
Expired
Apr 9, 2024, 12:30 AM MDT
In force
23 min
Issued by
NWS Midland/Odessa, TX
Hail
0.88 in
Wind
50

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 151 km from the middle of the area, began a volume at 06:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 6.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2024-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1580 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2024-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1580 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
2227 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

608 
WWUS84 KMAF 090607
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
1207 AM MDT Tue Apr 9 2024
 
NMZ033-090630-
Central Lea County NM-
1207 AM MDT Tue Apr 9 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LEA COUNTY THROUGH 1230
AM MDT...

At 1207 AM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Monument, or 17 miles southwest of Lovington,
moving north at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor hail damage to vegetation is 
         possible.

Locations impacted include...
Lovington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3264 10340 3267 10361 3299 10359 3299 10327
TIME...MOT...LOC 0607Z 190DEG 21KT 3273 10349 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

$$

10

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Apr 8, 11:07 PM MDT, 1 hour earlier.

Area forecast discussion, Apr 8, 11:07 PM MDT, 1 hour before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1207 AM CDT Tue Apr 9 2024

...New AVIATION...

.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 231 PM CDT Mon Apr 8 2024

A potent upper trough currently digging through southern California
and western Arizona will provide some active weather over the next
36 hours.An upper low embedded in the trough will follow along the
International Border overnight tonight and positioned over El Paso
by 18z Tuesday. Surface cyclogenesis in advance of this trough has
helped to sharpen up a dryline which is set to bisect the Permian
Basin this afternoon. In the moist sector east of the dryline, a few
thunderstorms may develop later this afternoon. Cumulus have already
developed in this area, and current CAMs indicate that convective
initiation could happen around 00-01z. Any storms that develop could
feature large hail given sufficient shear ~50kts but will quickly
move to the north and east in Lubbock/San Angelo's area shortly
after initiation. Meanwhile, a cold front has been slowly sagging
southward through the Panhandle today but has stalled near our
shared border with Lubbock with the daytime heating. This front will
continue its southward march this evening (and may be aided by
convective outflow from storms this evening), pushing into the
Permian Basin. This front, pried with a retreating dryline, and
synoptic ascent with the approaching upper low, will likely lead to
a second round of storms developing around the north-central Permian
Basin. As with the first round, the main concern is large hail with
much of the convection being elevated behind the cold front. Storm
mode could get quite messy overnight with multicells favored.
Coverage of storm varies greatly from CAM to CAM and so its hard to
say if any location will or will not get any rain tonight. The
convectively reinforced cold front continues to be pushed westward
by early Tuesday morning and a 3rd round of storms is likely to
develop somewhere across southeast New Mexico and western Permian
Basin. This is driven by both surface boundaries and also the upper
low spinning through the region. Rain and storms will likely march
eastward back through the north-central Basin throughout the day as
the upper low moves overhead. Some isolated instances of large hail
remains possible with any strong storms throughout the day Tuesday
with continued shear supplied by the upper low. Additional wrap-
around showers could linger through the overnight hours into early
Wednesday as the upper low departs.

While we have talked about the wet side of this storm, the Big Bend
region finds itself under the main jet of this upper low where windy
conditions are expected. Winds aren't quite strong enough to warrant
an Advisory but the higher elevations of Presidio and Brewster
counties will be especially breezy. These winds and very dry
conditions south of the cold front will lead to critical fire
weather conditions south of highway 90 on Tuesday afternoon...see
the Fire Weather Discussion below for more details.

As for temperatures, we have warmed nicely into the upper 70s and
low 80s across the region this afternoon despite a brief break in
heating supplied by today's solar eclipse. Lows overnight only fall
into the upper 40s/50s for most due to the increased moisture east
of the retreating dryline and additional clouds/precipitation. The
front will create a large variation in temperatures across the CWA
with highs only topping out in the 50s/60s north of the front and in
the 70s and 80s down south.

-Munyan

&&

.LONG TERM...
(Wednesday through Sunday)
Issued at 231 PM CDT Mon Apr 8 2024

By Wednesday, the upper low bringing the active weather currently
will exit the area with a few showers left on the backside mainly
affecting the eastern Permian Basin. Northerly winds and a few
clouds will help keep temperatures below normal with highs in the
60s to near 70. Mid and upper level ridging will build in to end the
week with dry conditions returning and temperatures rising back
above normal. SW flow aloft will gradually increase this weekend as
another storm system develops along the West Coast. Increasing
heights and a developing low level thermal ridge will lead to highs
near or above 90 degrees for a large part of the region, especially
Sunday.

&&

.AVIATION...
(06Z TAFS)
Issued at 1201 AM CDT Tue Apr 9 2024

Rain and isolated thundershowers will move through CNM, HOB, and
INK between 11Z and 16Z Tuesday, with scattered showers persisting
at CNM and HOB until 00Z Wednesday. Thunderstorms with IFR
ceilings and MVFR VIS are expected at MAF from 08Z to 11Z Tuesday,
with storms moving east and away from the terminal after 11Z.
Winds will be northwesterly for all terminals throughout the
period, with exception of FST which sees more westerly winds. IFR
CIGs are likely to develop at MAF by 08Z Tuesday, HOB and CNM by
11Z Tuesday, INK by 16Z Tuesday, and PEQ by 04Z Wednesday, with
FST maintaining VFR CIG and VIS throughout the period.

&&

.FIRE WEATHER...
Issued at 231 PM CDT Mon Apr 8 2024

Critical fire weather conditions are likely across the Big Bend
Tuesday afternoon before moisture values improve Wednesday. A
combination of poor overnight recoveries, gusty westerly winds,
min RH well below critical 15% will create perfect conditions for
fires to spread rapidly. Fuels are also critically dry with ERCs
near the 90th percentile over the lower Trans Pecos and Big Bend
Conditions improve slightly midweek with cooler temperatures and
higher moisture values, but degrade again by the end of this week
as well above normal temperatures and strong winds return.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               65  45  68  44 /  60  70  30   0
Carlsbad                 60  42  72  43 /  70  40  10   0
Dryden                   83  49  76  48 /  10  10   0   0
Fort Stockton            74  45  73  46 /  40  20  10   0
Guadalupe Pass           57  38  66  47 /  50  20   0   0
Hobbs                    58  40  69  41 /  80  70  10   0
Marfa                    66  35  70  36 /  10  10   0   0
Midland Intl Airport     66  45  69  45 /  70  60  20   0
Odessa                   66  46  69  45 /  70  60  20   0
Wink                     68  45  74  45 /  60  50  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning from noon today to 9 PM CDT this evening for
     Central Brewster County-Chinati Mountains-Chisos Basin-
     Davis Mountains-Lower Brewster County-Marfa Plateau-
     Presidio Valley-Terrell.

NM...None.
&&

SHORT TERM...16
LONG TERM....29
AVIATION...94
Hazardous weather outlook, Apr 8, 1:29 PM MDT, 10 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
229 PM CDT Mon Apr 8 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-091930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
229 PM CDT Mon Apr 8 2024 /129 PM MDT Mon Apr 8 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Near-critical to critical fire weather conditions are expected for
Southeast New Mexico into the Big Bend this afternoon.

There is a medium risk of severe thunderstorms for the eastern
Permian Basin this afternoon into tonight. Any storms will have the
potential to produce large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low risk of severe thunderstorms for Lea County in
Southeast New Mexico into the northern and central Permian Basin on
Tuesday. Any storms will have the potential to produce large hail
and damaging winds.

Critical to extreme fire weather conditions are expected along and
south of I-10 on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, Apr 8, 6:30 PM MDT, 5 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
730 PM CDT Mon Apr 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     Hail             Randalls Corner         32.73N 101.03W
04/08/2024  M1.00 Inch       Scurry             TX   Fire Dept/Rescue

&&
Local storm report, Apr 8, 6:31 PM MDT, 5 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
731 PM CDT Mon Apr 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     Hail             5 NE Union              32.78N 100.94W
04/08/2024  E1.25 Inch       Scurry             TX   Public

            Report from mPING: Half Dollar (1.25 in.).

&&
Local storm report, Apr 8, 6:47 PM MDT, 5 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
747 PM CDT Mon Apr 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     Hail             2 E Union               32.73N 100.97W
04/08/2024  E1.50 Inch       Scurry             TX   Public

&&
Local storm report, Apr 8, 9:11 PM MDT, 2 hours 56 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Midland/Odessa TX
1011 PM CDT Mon Apr 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     Hail             3 W Randalls Corner     32.73N 101.08W
04/08/2024  M1.00 Inch       Scurry             TX   Storm Chaser

            Storm chaser reported 1.1 inch hail.

0719 PM     Hail             Randalls Corner         32.73N 101.03W
04/08/2024  M1.00 Inch       Scurry             TX   Fire Dept/Rescue

0724 PM     Hail             2 E Union               32.73N 100.97W
04/08/2024  E1.50 Inch       Scurry             TX   Public

0728 PM     Hail             5 NE Union              32.78N 100.94W
04/08/2024  E1.25 Inch       Scurry             TX   Public

            Report from mPING: Half Dollar (1.25 in.).

&&
Special weather statement, Apr 8, 11:49 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1149 PM MDT Mon Apr 8 2024

NMZ029-033-090615-
Northern Lea County NM-Central Lea County NM-
1149 PM MDT Mon Apr 8 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LEA COUNTY THROUGH
1215 AM MDT...

At 1148 PM MDT, the public reported a strong thunderstorm 8 miles
northeast of Lovington, moving north at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Public.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lovington, Tatum, McDonald, Gladiola, and Tatum Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3329 10306 3307 10306 3292 10313 3296 10334
      3331 10331
TIME...MOT...LOC 0548Z 190DEG 21KT 3302 10323

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

10
Special weather statement, Apr 9, 12:07 AM MDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1207 AM MDT Tue Apr 9 2024

NMZ033-090630-
Central Lea County NM-
1207 AM MDT Tue Apr 9 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LEA COUNTY THROUGH 1230
AM MDT...

At 1207 AM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Monument, or 17 miles southwest of Lovington,
moving north at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lovington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3264 10340 3267 10361 3299 10359 3299 10327
TIME...MOT...LOC 0607Z 190DEG 21KT 3273 10349

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

10

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 6:25 PM MDTSevere Thunderstorm WarningMAFScurry35 min
Apr 8, 11:49 PM MDTSpecial Weather StatementMAFYoakum26 min
Apr 9, 12:22 AM MDTSpecial Weather StatementMAFYoakum38 min
Apr 9, 2:32 AM MDTSpecial Weather StatementMAFAndrews28 min
Apr 9, 2:58 AM MDTSpecial Weather StatementMAFAndrews, Gaines32 min
Apr 9, 3:16 AM MDTSevere Thunderstorm WarningMAFGaines46 min
Apr 9, 3:37 AM MDTSevere Thunderstorm WarningMAFDawson, Gaines53 min
Apr 9, 4:39 AM MDTSpecial Weather StatementMAFDawson36 min
Apr 9, 12:10 AM MDTSpecial Weather StatementMAFEddy35 min
Apr 9, 12:38 AM MDTSpecial Weather StatementMAFLea52 min
Apr 9, 1:02 AM MDTSpecial Weather StatementMAFLea43 min
Apr 9, 3:34 AM MDTSpecial Weather StatementMAFLea41 min
Apr 9, 3:42 AM MDTSpecial Weather StatementMAFLea48 min

Nearby

Special Weather Statements in New Mexico, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.